Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Pittsburgh, PA

July 8, 2003Carroll County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2003, 6:40 PM EDT for Carroll County, Ohio. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 6:40 PM EDT (22:40 UTC)
Expired
Jul 8, 2003, 7:45 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Carroll County, OH

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:38 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 3:38 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT TUE JUL 8 2003

ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH
UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE
IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE
THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR
VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD.
INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS
AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN
INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS
RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS
EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT
AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH
NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED
AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND
ONCE AGAIN TOMORROW.

.PBZ...
MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4AM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH TIL 4AM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 13 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 8, 2:30 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    EAST ROCHESTER            OH   FLOOD
07/08/03   COLUMBIANA                     U.S.30 FLOODED NEAR EAST
                                          ROCHESTER. REPORTED BY
                                          HIGHWAY DEPARTMENT

JD
Special weather statement, Jul 8, 3:18 PM EDT, 3 hours 22 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-
029>032-WVZ001>004-012-021>023-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          BUTLER          FAYETTE
  GREENE          LAWRENCE        MERCER          VENANGO
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 8, 3:20 PM EDT, 3 hours 20 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-
029>032-WVZ001>004-012-021>023-041-090000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING
HAS BEEN EXPANDED TO INCLUDE THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  TUCKER

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          BUTLER          FAYETTE
  GREENE          LAWRENCE        MERCER          VENANGO
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 8, 4:56 PM EDT, 1 hour 44 minutes before
OHZ057-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING THROUGH THE REGION...

AT 4:55 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING ACROSS CENTRAL OHIO ALONG INTERSTATE 70. THESE
STORMS WILL BE MOVING THROUGH MUSKINGUM COUNTY OVER THE NEXT HOUR
AND A HALF.

BE ALERT FOR HEAVY RAIN...WIND GUSTS TO 35 MPH...HAIL...AND
DANGEROUS LIGHTNING. MOTORISTS ARE URGED TO USE CAUTION AS
CONDITIONS MAY DETERIORATE RAPIDLY AND THERE MAY BE PONDING OF WATER
ON THE ROADWAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TO REPORT SEVERE WEATHER PLEASE CALL THE NATIONAL WEATHER SERVICE AT
1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

KLEIN
Special weather statement, Jul 8, 5:14 PM EDT, 1 hour 26 minutes before
OHZ048-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 5:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH COSHOCTON COUNTY OHIO.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS...HAIL...AND DANGEROUS
LIGHTNING.  IF YOU ARE CAUGHT OUTSIDE WHEN THREATENING WEATHER
APPROACHES...MOVE TO A STURDY BUILDING.  MOTORISTS SHOULD USE CAUTION
AS THERE MAY BE PONDING OF WATER ON ROADWAYS AND VISIBILITIES MAY
DETERIORATE RAPIDLY.  ADDITIONAL THUNDERSTORMS ARE LIKELY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION ON THESE
STORMS.

IF YOU EXPERIENCE SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 8, 5:59 PM EDT, 41 minutes before
OHZ039-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

AT 6:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH EAST CENTRAL OHIO.  THESE STORMS WILL MOVE
INTO TUSCARAWAS COUNTY BETWEEN 6:15 PM AND 7:15 PM.

BE ALERT FOR VERY HEAVY RAINFALL...GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING.  MOTORISTS SHOULD USE EXTRA CAUTION AS THERE MAY BE PONDING
OF WATER ON ROADWAYS WITH REDUCED VISIBILITY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:58 AM EDTSevere Thunderstorm WarningPBZBeaver47 min
Jul 8, 3:03 AM EDTFlash Flood WarningPBZWestmoreland3 hr
Jul 8, 3:05 AM EDTSevere Thunderstorm WarningPBZAllegheny55 min
Jul 8, 3:20 AM EDTSevere Thunderstorm WarningPBZWashington55 min
Jul 8, 3:43 AM EDTSevere Thunderstorm WarningPBZBeaver62 min
Jul 8, 5:06 AM EDTSevere Thunderstorm WarningPBZBeaver54 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningPBZAllegheny57 min
Jul 8, 6:07 AM EDTSevere Thunderstorm WarningPBZBeaver53 min
Jul 8, 6:22 AM EDTSevere Thunderstorm WarningPBZLawrence68 min
Jul 8, 6:31 AM EDTSevere Thunderstorm WarningPBZMercer74 min
Jul 8, 6:40 AM EDTSevere Thunderstorm WarningPBZWashington65 min
Jul 8, 6:43 AM EDTFlash Flood WarningPBZGreene3 hr
Jul 8, 6:43 AM EDTSevere Thunderstorm WarningPBZButler, Jefferson62 min
Jul 8, 7:02 AM EDTSevere Thunderstorm WarningPBZAllegheny58 min
Jul 8, 7:13 AM EDTFlash Flood WarningPBZFayette3 hr
Jul 8, 7:55 AM EDTFlash Flood WarningPBZBeaver3 hr
Jul 8, 7:29 PM EDTSevere Thunderstorm WarningPBZBeaver61 min
Jul 8, 7:32 PM EDTSevere Thunderstorm WarningPBZWashington58 min
Jul 8, 7:40 PM EDTSevere Thunderstorm WarningPBZAllegheny65 min
Jul 7, 9:38 PM EDTSevere Thunderstorm WarningPBZMuskingum67 min
Jul 7, 9:54 PM EDTSevere Thunderstorm WarningPBZGuernsey66 min
Jul 7, 10:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Jul 7, 11:03 PM EDTSevere Thunderstorm WarningPBZGuernsey42 min
Jul 7, 11:20 PM EDTSevere Thunderstorm WarningPBZHarrison55 min
Jul 7, 11:41 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
Jul 8, 3:00 AM EDTSevere Thunderstorm WarningPBZColumbiana30 min
Jul 8, 4:19 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Jul 8, 4:34 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 5:09 AM EDTSevere Thunderstorm WarningPBZMuskingum66 min
Jul 8, 5:20 AM EDTSevere Thunderstorm WarningPBZColumbiana55 min
Jul 8, 5:24 AM EDTSevere Thunderstorm WarningPBZTuscarawas66 min
Jul 8, 5:43 AM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningPBZCarroll61 min
Jul 8, 5:54 AM EDTSevere Thunderstorm WarningPBZHarrison66 min
Jul 8, 5:57 AM EDTSevere Thunderstorm WarningPBZNoble63 min
Jul 8, 6:05 AM EDTSevere Thunderstorm WarningPBZBelmont55 min
Jul 8, 6:12 AM EDTSevere Thunderstorm WarningPBZJefferson63 min
Jul 8, 6:15 AM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 6:24 AM EDTSevere Thunderstorm WarningPBZMonroe66 min
Jul 8, 7:38 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 10:23 AM EDTFlash Flood WarningPBZColumbiana97 min
Jul 8, 6:10 PM EDTSevere Thunderstorm WarningPBZCoshocton35 min
Jul 8, 6:21 PM EDTSevere Thunderstorm WarningPBZTuscarawas54 min
Jul 8, 6:37 PM EDTSevere Thunderstorm WarningPBZHarrison53 min
Jul 8, 6:58 PM EDTSevere Thunderstorm WarningPBZJefferson62 min
Jul 8, 7:00 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 7:27 PM EDTFlash Flood WarningPBZCarroll3 hr
Jul 8, 7:48 PM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 2:53 AM EDTSevere Thunderstorm WarningPBZHancock37 min
Jul 8, 5:04 AM EDTSevere Thunderstorm WarningPBZHancock56 min
Jul 8, 6:27 AM EDTSevere Thunderstorm WarningPBZBrooke33 min
Jul 8, 6:33 AM EDTFlash Flood WarningPBZMonongalia3 hr
Jul 8, 6:38 AM EDTFlash Flood WarningPBZPreston3 hr
Jul 8, 6:50 AM EDTSevere Thunderstorm WarningPBZHancock55 min
Jul 8, 6:52 AM EDTFlash Flood WarningPBZHancock3 hr
Jul 8, 7:59 AM EDTFlash Flood WarningPBZTucker3 hr
Jul 8, 9:40 AM EDTFlash Flood WarningPBZPreston2 hr
Jul 8, 9:49 AM EDTFlash Flood WarningPBZMonongalia116 min
Jul 8, 7:21 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.